Hail, Kiowa
- When
- August 26, 4:55 PM MST to 5:00 PM MST
- Where
- Kiowa County, 13.17 mi SSW of Eads
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.300, -102.860
A strong thunderstorm generated hail up to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong thunderstorm generated hail up to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 26, 1:55 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT WED AUG 26 2009 .SHORT TERM... (TONIGHT AND THURSDAY) AN UPR RIDGE WL BE CENTERED OVR UT TONIGHT AND THU...BUILDING A LITTLE OVR THE FORECAST AREA DURING THIS TIME. AFTER SOME EVENING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...WE SHOULD SEE DECREASING CLOUD COVER. ON THURSDAY THE TAIL END OF AN UPR TROF WL BRUSH ERN PORTIONS OF THE FORECAST AREA THE FIRST PART OF THE DAY...AND WHILE THE NAM IS DRY...THE GFS SHOWS SOME PCPN ALONG THE CO AND KS BORDER. HAVE DECIDED TO KEEP THE FORECAST DRY DURING THIS TIME FRAME. THERE WL BE NORTHERLY FLOW ALOFT OVR THE STATE THURSDAY...AND IT WL BE DRIER OVR THE AREA. THE PV LOBE WL CONTINUE AFFECTING SRN PORTIONS OF THE FORECAST AREA THRU THE AFTERNOON THU. ALSO...THE NAM HAS BEEN CONSISTENT THE LAST FEW DAYS...KEEPING A BIT OF MSTR OVR SRN PORTIONS OF THE CWA...AND IN DEVELOPING PCPN FOR THE AFTERNOON HOURS IN THIS AREA. THE NAM AND THE GFS KEEP THE REST OF THE FORECAST AREA DRY...HOWEVER I WL STILL KEEP SOME ISOLD POPS IN THE FORECAST FOR MUCH OF THE CWA. CAPE VALUES THU AFTERNOON ARE ONLY A FEW HUNDRED J/KG OVR NRN PORTIONS OF THE CWA...WITH THE HIGHEST VALUES BEING OVR THE FAR SE COUNTIES WHERE THE NAM12 SHOWS 1200-1400 J/KG WITH DEW POINTS IN THE LOWER TO MID 50S. WL HAVE RELATIVELY WEAK 0-6KM BULK SHEAR VALUES OF 15 TO 25 KTS. MAIN THREATS FROM STORMS ON THU WL MAINLY BE GUSTY WINDS. TEMPS THU SHOULD BE AROUND NORMAL...WL STAY ON THE LOW SIDE OF GUIDANCE. .LONG TERM... (THURSDAY NIGHT THROUGH NEXT WEDNESDAY) ISOLATED TSRA POSSIBLE THU EVENING AS WEAK UPPER WAVE CROSSES THE AREA...THOUGH BEST MOISTURE IS LIMITED TO SOUTHERN PORTIONS OF THE SANGRES AND ALONG THE RATON MESA. DRIER AIR SHOULD THEN SPREAD OVER MUCH OF THE AREA FRIDAY AND FRIDAY EVENING...WITH NORTHERLY FLOW AT THE SURFACE AND ALOFT LIMITING CONVECTION TO JUST SOME VERY ISOLATED STORMS OVER THE MOUNTAINS LATE IN THE DAY. GUIDANCE MAXES FOR FRIDAY...ESPECIALLY MAV...LOOK TOO WARM GIVEN NORTHERLY FLOW AND 700 MB COLD ADVECTION...SO SHADED TOWARD THE COOLER MET NUMBERS. COOLER AIR CONTINUES TO FILTER SOUTH ON SATURDAY...WITH SURFACE WINDS GRADUALLY BECOMING SOUTHEASTERLY BY AFTERNOON. RATHER MODEST LOW LEVEL MOISTURE BEGINS TO RETURN TO THE EASTERN MOUNTAINS AND PLAINS...WITH DEWPOINTS ONLY IN THE 40S MOST LOCATIONS. SHOULD BE ENOUGH LIFT/INSTABILITY TO SPARK A FEW STORMS OVER THE EASTERN MOUNTAINS...DRIFTING ON TO THE PLAINS BY EVENING...THOUGH COVERAGE WILL REMAIN FAIRLY SPARSE. GUIDANCE MAX TEMPS LOOK TOO WARM ONCE AGAIN...AND WILL UNDERCUT BY A FEW DEGREES. DEEPER MOISTURE SLOSHES WESTWARD SUNDAY AS LOW LEVEL UPSLOPE DEEPENS/STRENGTHENS...WITH BETTER COVERAGE OF TSRA OVER THE EASTERN MOUNTAINS AND PLAINS SUN AFTERNOON AND EVENING. FOCUS MAY SHIFT WESTWARD MON AS UPPER RIDGE AXIS DRIFTS EAST OF THE AREA...ALLOWING A WEAK TAP OF SUBTROPICAL MOISTURE TO RETURN. OVER THE PLAINS...FORECAST HINGES ON THE STRENGTH OF THE NORTHERN ROCKIES UPPER LOW...WITH GFS LOOKING A LITTLE DEEPER AND FARTHER SOUTH THAN ECMWF. TREND TOWARD A STRONGER SYSTEM MIGHT TEND TO DRY OUT PARTS OF THE EASTERN MOUNTAINS AND PLAINS...AS FALLING PRESSURE OVER THE PLAINS INDUCES AT LEAST SOME WEAK DOWNSLOPE FLOW. FOR NOW...RATHER GENERIC LATE SUMMER FORECAST IN PLACE...WITH AT LEAST ISOLATED POPS IN THE GRIDS EACH DAY...WHILE TEMPERATURES REMAIN AROUND SEASONAL NORMALS. --PETERSEN && .AVIATION...VFR CONDITIONS ARE EXPECTED AT THE THREE TAF SITES...HOWEVER IT IS POSSIBLE THAT A THUNDERSTORM OR TWO AT KCOS AND KPUB COULD BRING CIGS AND VSBY INTO THE MVFR CATEGORY THIS EVENING. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 640 AM MDT WED AUG 26 2009 COZ058>089-093>099-271245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 640 AM MDT WED AUG 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE AREA...WITH THE BEST COVERAGE OF STORMS EXPECTED ACROSS THE EASTERN MOUNTAINS AND PLAINS. ANY STORMS THAT DEVELOP WILL DIMINISH ACROSS THE AREA LATE THIS EVENING WITH CLEARING SKIES OVERNIGHT. THE MAIN THREATS FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND GUSTY WINDS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY ACROSS THE MOUNTAIN AREAS. THE MAIN THREAT WITH THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...ALONG WITH LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH. HOWEVER...ONE OR TWO STORMS COULD BECOME STRONG ACROSS THE SOUTHEAST PLAINS SUNDAY THROUGH TUESDAY WHERE HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 23/31
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 310 PM MDT WED AUG 26 2009 COZ084-085-262145- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 310 PM MDT WED AUG 26 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SCHRIEVER AFB...OR 20 MILES SOUTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... TRUCKTON. PENNY SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 336 PM MDT WED AUG 26 2009 COZ085-262200- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT- 336 PM MDT WED AUG 26 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF TRUCKTON...AND ANOTHER STRONG STORM 5 MILES NORTHWEST OF TRUCKTON...MOVING TOWARD THE SOUTHEAST AT 10 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EAST CENTRAL EL PASO COUNTY...INCLUDING TRUCKTON. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF UP TO 2 INCHES PER HOUR CAN BE EXPECTED. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 429 PM MDT WED AUG 26 2009 COZ095-262300- WESTERN KIOWA COUNTY- 429 PM MDT WED AUG 26 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTH OF HASWELL...OR 50 MILES NORTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... HASWELL. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 448 PM MDT WED AUG 26 2009 COZ086-089-093-262315- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 448 PM MDT WED AUG 26 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO NORTHERN OTERO COUNTY IN SOUTHEAST COLORADO EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 11 MILES NORTH OF CROWLEY...OR 32 MILES NORTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH. OTHER STRONG STORMS WERE NOTED OVER EASTERN PUEBLO COUNTY AND OVER ORDWAY. THIS ACTIVITY WAS ALSO MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... SWINK. SUGAR CITY. ROCKY FORD. ORDWAY. OLNEY SPRINGS. MANZANOLA. FOWLER. CROWLEY. CHERAW. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 459 PM MDT WED AUG 26 2009 COZ095-097-262330- LAS ANIMAS VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY- 459 PM MDT WED AUG 26 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTH CENTRAL BENT COUNTY IN SOUTHEAST COLORADO WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HASWELL...OR 40 MILES NORTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HASWELL. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 518 PM MDT WED AUG 26 2009 COZ086-089-093-095>097-262345- CROWLEY COUNTY-EASTERN KIOWA COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-WESTERN KIOWA COUNTY- 518 PM MDT WED AUG 26 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO SOUTHERN CROWLEY COUNTY IN SOUTHEAST COLORADO WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...LA JUNTA. SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR EADS IN KIOWA COUNTY WEST SOUTHWEST INTO EASTERN PUEBLO COUNTY. AT 513 PM...THE STRONGEST STORMS WERE ABOUT 10 MILES WEST OF EADS...NEAR ARLINGTON...JUST EAST OF MANZANOLA...AND OVER RURAL AREAS OF EASTERN PUEBLO COUNTY. STRONG STORMS WILL MOVE ACROSS THE LA JUNTA AREA BETWEEN 530 PM AND 600 PM THIS EVENING. THE ACTIVITY WAS MOVING SOUTHEAST AT 10 TO 15 MPH. LOCATIONS IMPACTED INCLUDE... TIMPAS. SWINK. SWEETWATER RESERVOIR. NEENOSHE RESERVOIR. NEEGRONDA RESERVOIR. LAS ANIMAS. LA JUNTA. HASWELL. FORT LYON. EADS. CHERAW. ARLINGTON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 117 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195231.